[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.52.237. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1959

Phenylbutazone Leukopenia

Author Affiliations

New York

From the Departments of Medicine and Hematology, The Mount Sinai Hospital; formerly Assistant Resident in Medicine, now Fellow of the Arthritis and Rheumatism Foundation, Study Group for Rheumatic Diseases, New York University College of Medicine (Dr. Weissmann) and Resident in Hematology (Dr. Xefteris).

AMA Arch Intern Med. 1959;103(6):957-961. doi:10.1001/archinte.1959.00270060109014
Abstract

While effective in a variety of rheumatic conditions, phenylbutazone has incurred the reputation of being a relatively toxic drug. Purpura,1 depression of erythropoiesis,2 aggravation of bleeding ulcers,1 and Stevens-Johnson syndrome3 have been reported consequent to its administration, but by far the most alarming complications of phenylbutazone therapy have been agranulocytosis and, more frequently, leukopenia.1 The nature of white cell damage produce by this agent has not been previously elucidated, although structural similarities to aminopyrine have caused speculation as to analogous leukotoxicity.

Certain drugs, when added to the serum of patients with leukopenia, will cause agglutination of autologous and homologous white blood cells. Gold and aminopyrine particularly have been mentioned in this regard.4 It is the purpose of this communication to add phenylbutazone to this list and to examine the relationship that the drug bears to aminopyrine in leukoagglutination activity. We have studied a patient whose serum caused agglutination of homologous

First Page Preview View Large
First page PDF preview
First page PDF preview
×